1. Health

Low Sex Drive During Cancer Treatment

Low to No Sex Drive? There's Help!

By

Updated November 04, 2011

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

When we think of the side effects of cancer treatment, hair loss and nausea are usually the first things to come to mind, not loss of sexual interest and desire. However, a low sex drive is a common side effect of cancer treatment, yet it isn't often discussed outside of the medical community. Many patients are surprised to find that their libido has been affected by cancer treatment.

Not all drugs and treatments cause a decrease in sex drive, but many do. Treatment for gynecologic cancer, prostate cancer, and testicular cancer in particular can cause libido issues, but chemotherapy drugs and other medications for other types of cancer can cause it as well. If you are concerned that a low libido may be a side effect of treatment, ask your doctor before treatment begins. This way you will know what to expect and can explore how you will cope beforehand.

Causes of Low Sex Drive Related to Cancer

Drug Side Effects: During cancer treatment, a decreased libido is most often caused by prescribed medication. Chemotherapy, hormone therapy, and other types of medication are notorious for causing a low libido. Side effects like nausea,vomiting, and fatigue can also inhibit your sex drive.

Treatment Side Effects: For women, radiation therapy to the pelvis can cause severe vaginal dryness, decreased production of vaginal lubrication, as well as the shortening and narrowing of the vagina, which can lead to painful sex. While it may not directly affect sexual desire, it can make sex so uncomfortable that you may lose interest.

Body Image: Our body image plays a significant role in how we view sex. Side effects from cancer treatment, such as hair loss and weight loss or gain, can affect your body image, leaving you with low self-esteem. If you aren't comfortable with your physical appearance, then you may be apprehensive about sexual intimacy. This is completely normal and both men and women can develop self-esteem issues that directly effect their libido.

What Can You Do About It?

Having a low libido is usually not a permanent side effect of cancer treatment, and it can be managed. For many people, libido returns to normal after treatment ends.

Some people may require medical intervention to make help boost their drive, such as those who were treated for gynecologic cancer, prostate cancer, and testicular cancer. Women with breast cancer who take hormone therapy may continue to have a decrease in libido. Again, side effects vary from person to person and not everyone will experience it during or following treatment.

The following strategies may help you cope with a low libido:

  • Communication with your partner is key! Keeping your lack of interest in sex a secret can make your partner feel rejected and clueless as to why you no longer desire sex. Keeping them in the loop and openly communicating about intimacy can strengthen your relationship and help you to come up with creative ways to maintain intimacy, even if you are not having intercourse.
  • Besides your partner, the first person you should discuss your sexual side effects with is your doctor. It may seem like a petty or even selfish issue to discuss with your oncologist, but he or she does understand the importance of sexual intimacy during cancer treatment. Your oncologist may be able to prescribe medication to combat the treatment side effects that may be hindering your desire.
  • Seeing a counselor that specializes in sex can be beneficial during and after treatment. A sex therapist is a person that is specially trained to identify and treat obstacles that prevent us from having healthy sex lives. These therapists are also trained to help people who suffer from low libido due to medical reasons. Many insurance plans do cover the cost of a sex therapist, since sex therapy generally falls under the category of psychological therapy, which is usually covered under most plans.
    Find a Sex Therapist
  • If your loss of interest in sex is related to self-esteem issues, there are several things you can to to help boost a healthy self-image. Hair loss is a major contributor to low self-esteem, but this can be remedied through the use of wigs and hairpieces. Your health insurance provider may even cover the cost. Sparse eyebrows can easily be helped with cosmetics.
  • Finally, it is not recommended you take matters into your own hands with supplementation. There are many herbal supplements on the market that claim to boost the libido naturally, but these may interact with your current treatment and cause adverse effects. Always ask your doctor about taking any OTC medication during cancer treatment -- this includes herbal supplements and vitamins.

Sources:

Effects of Cancer Treatment on Male Sexuality. Treatment Topics and Resources. American Cancer Society. Accessed October 15, 2009. http://www.cancer.org/docroot/MIT/content/MIT_7_2x_Cancer_Treatments_Effects_On_Male_Sexuality.asp?sitearea=MIT

Frequently Asked Questions. Treatment Topics and Resources. American Cancer Society. Accessed October 18, 2009.
http://www.cancer.org/docroot/MIT/content/MIT_7_2X_Frequently_Asked_Questions.asp

  1. About.com
  2. Health
  3. Cancer
  4. Treatment of Cancer
  5. Chemotherapy
  6. Chemotherapy Side Effects
  7. Low Sex Drive - Cancer Treatment Side Effects

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.